DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20150394

Carbamazepine-induced Stevens Johnson syndrome: a case series of three case reports

Arvind Kumar, Dinesh Kansal, Usha Kumari Chaudhary, Ajay Sharma, Reena Sharma

Abstract


Carbamazepine is an iminostilbene derivative that was initially used as an antiepileptic but has been used with increased frequency for different indications including chronic pain, trigeminal neuralgia, and herpetic neuralgias. This has resulted in increased incidence of carbamazepine related adverse effects such as nausea, vomiting, and serious hematological toxicities such as aplastic anemia, agranulocytosis, eosinophilia, lymphadenopathy, and splenomegaly. Life-threatening hypersensitivity reactions such as Steven Johnson syndrome (SJS) and toxic epidermal necrolysis can also occur. We hereby present a series of three cases that were prescribed carbamazepine for different indications and presented with SJS.


Keywords


Carbamazepine, Stevens Johnson syndrome, Toxic epidemal necrolysis

Full Text:

PDF

References


Auquier-Dunant A, Mockenhaupt M, Naldi L, Correia O, Schröder W, Roujeau JC, SCAR Study Group. Severe Cutaneous Adverse Reactions. Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study. Arch Dermatol. 2002;138(8):1019-24.

Roujeau JC, Guillaume JC, Fabre JP, Penso D, Fléchet ML, Girre JP. Toxic epidermal necrolysis (Lyell syndrome). Incidence and drug etiology in France, 1981-1985. Arch Dermatol. 1990;126(1):37-42.

Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology. 2005;64(7):1134-8.

Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331(19):1272-85.

McNamara JO. Pharmacotherapy of the epileptics. In: Hardman JG, Limbird LE, Gilman AG, editors. Goodman & Gilman’s editors. The Pharmacological Basis of Therapeutics. New York: McGraw Hill Medical; 2011: 594-95.

Letko E, Papaliodis DN, Papaliodis GN, Daoud YJ, Ahmed AR, Foster CS. Stevens-Johnson syndrome and toxic epidermal necrolysis: a review of the literature. Ann Allergy Asthma Immunol. 2005;94(4):419-36.

Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine – the commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: a study of 7 years. Indian J Dermatol Venereol Leprol. 2005;71(5):325-8.

Wu Y, Sanderson JP, Farrell J, Drummond NS, Hanson A, Bowkett E, et al. Activation of T cells by carbamazepine and carbamazepine metabolites. J Allergy Clin Immunol. 2006;118(1):233-41.

Halevy S, Ghislain PD, Mockenhaupt M, Fagot JP, Bouwes Bavinck JN, Sidoroff A, et al. Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. J Am Acad Dermatol. 2008;58(1):25-32.